Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 8, 2018, 2:59 PM EDT for 6 counties in Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2018, 2:59 PM EDT (18:59 UTC)
- Expired
- Sep 8, 2018, 4:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Lee County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 31 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
858
WUUS53 KJKL 081859
SVRJKL
KYC065-129-165-175-197-237-082000-
/O.NEW.KJKL.SV.W.0092.180908T1859Z-180908T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
259 PM EDT SAT SEP 8 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Powell County in east central Kentucky...
Southwestern Morgan County in southeastern Kentucky...
Estill County in east central Kentucky...
Southeastern Menifee County in east central Kentucky...
Northern Lee County in southeastern Kentucky...
Wolfe County in southeastern Kentucky...
* Until 400 PM EDT.
* At 259 PM EDT, a severe thunderstorm was located over Willow Tree,
or over Irvine, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stanton, Irvine, Frenchburg, Campton, Ravenna, Wellington,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Torrent, Bowen, Leeco and Rice Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3769 8340 3769 8342 3768 8343 3760 8402
3776 8409 3801 8353
TIME...MOT...LOC 1859Z 254DEG 26KT 3772 8394
HAIL...<.75IN
WIND...60MPH
$$
RAY3 follow-up statements
701
WWUS53 KJKL 081927
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
327 PM EDT SAT SEP 8 2018
KYC065-129-165-175-197-237-082000-
/O.CON.KJKL.SV.W.0092.000000T0000Z-180908T2000Z/
Powell KY-Morgan KY-Estill KY-Menifee KY-Lee KY-Wolfe KY-
327 PM EDT SAT SEP 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR POWELL...SOUTHWESTERN MORGAN...ESTILL...SOUTHEASTERN MENIFEE...
NORTHERN LEE AND WOLFE COUNTIES...
At 326 PM EDT, a severe thunderstorm was located over Natural Bridge
S.P., or 8 miles west of Campton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stanton, Irvine, Frenchburg, Campton, Ravenna, Wellington, Campsites
in the Indian Creek area of the Daniel Boone National Forrest, Pilot,
Torrent, Bowen, Leeco and Rice Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3769 8340 3769 8342 3768 8343 3760 8402
3776 8409 3801 8353
TIME...MOT...LOC 1926Z 254DEG 26KT 3778 8370
HAIL...<.75IN
WIND...60MPH
$$
AR909
WWUS53 KJKL 081942
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
342 PM EDT SAT SEP 8 2018
KYC065-081951-
/O.CAN.KJKL.SV.W.0092.000000T0000Z-180908T2000Z/
Estill KY-
342 PM EDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR ESTILL COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3769 8340 3768 8343 3762 8385 3763 8382
3766 8382 3771 8375 3771 8373 3773 8372
3774 8376 3776 8378 3775 8382 3776 8383
3775 8387 3776 8391 3782 8397 3801 8353
TIME...MOT...LOC 1941Z 254DEG 26KT 3781 8356
$$
KYC129-165-175-197-237-082000-
/O.CON.KJKL.SV.W.0092.000000T0000Z-180908T2000Z/
Powell KY-Morgan KY-Menifee KY-Lee KY-Wolfe KY-
342 PM EDT SAT SEP 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR POWELL...SOUTHWESTERN MORGAN...SOUTHEASTERN MENIFEE...
NORTHEASTERN LEE AND WOLFE COUNTIES...
At 341 PM EDT, a severe thunderstorm was located over Calaboose, or
near Campton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stanton, Frenchburg, Campton, Fincastle, Wellington, Campsites in the
Indian Creek area of the Daniel Boone National Forrest, Torrent,
Bowen, Leeco, Pine Ridge, Fagan and Vaughns Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3769 8340 3768 8343 3762 8385 3763 8382
3766 8382 3771 8375 3771 8373 3773 8372
3774 8376 3776 8378 3775 8382 3776 8383
3775 8387 3776 8391 3782 8397 3801 8353
TIME...MOT...LOC 1941Z 254DEG 26KT 3781 8356
HAIL...<.75IN
WIND...60MPH
$$
AR358
WWUS53 KJKL 081959
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
359 PM EDT SAT SEP 8 2018
KYC129-165-175-197-237-082009-
/O.EXP.KJKL.SV.W.0092.000000T0000Z-180908T2000Z/
Powell KY-Morgan KY-Menifee KY-Lee KY-Wolfe KY-
359 PM EDT SAT SEP 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR POWELL...SOUTHWESTERN
MORGAN...SOUTHEASTERN MENIFEE...NORTHERN LEE AND WOLFE COUNTIES WILL
EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3769 8340 3768 8343 3762 8385 3763 8382
3766 8382 3771 8375 3771 8373 3773 8372
3774 8376 3776 8378 3775 8382 3776 8383
3775 8387 3776 8391 3782 8397 3801 8353
TIME...MOT...LOC 1959Z 254DEG 26KT 3784 8342
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:30 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 8, 1:30 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 130 PM EDT Sat Sep 8 2018 .UPDATE... Issued at 130 PM EDT SAT SEP 8 2018 Issued an update to the grids to input the latest observations. This was to better highlight the difference in temperatures due to the cloud cover in the north compared to the south. A new zfp was not needed for this update. UPDATE Issued at 1013 AM EDT SAT SEP 8 2018 Issued an update to the forecast to input the latest observations and trend them into the mid morning hours. Temps appear to be a bit slow to warm up today so did temper them a tad. In addition, with the bulk of the shower and embedded thunderstorm activity to the north, will begin to see a north to south temperature gradient with the persistent rainfall and cloud cover to the north. Thus, may expect to see more instability to the south and eventually more discrete or clustered thunderstorms to the south. However, it is noted that there will be a cap to bust, though not strong. Have updated the pops to adjust for this reasoning. Also, fog has been removed from the zones and a new zfp has been issued. UPDATE Issued at 622 AM EDT SAT SEP 8 2018 Updated to ingest current observations for temperatures and dew points. Also, the radar shows some convection entering the northern portion of Fleming County. Therefore, increased PoPs for this region through the morning. && .SHORT TERM...(Today through Sunday) Issued at 415 AM EDT SAT SEP 8 2018 Current surface analysis shows a low pressure system, associated with the remnants of Tropical Storm Gordon, over Missouri and Arkansas with a stalled front extending over the southern portion of Kentucky. As the surface low pressure system moves to the northeast over the Ohio Valley this weekend, a warm front will lift northward over Kentucky early Sunday before a cold front advances towards eastern Kentucky later Sunday. The main bulk of the precipitation for the short term will be with the passage of the cold front. However, the total rainfall expected with this system has trended downwards in the last couple of days. Generally, between 0.5 and 1.5 inches is expected through the end of the weekend over eastern Kentucky, with the highest amounts along and north of the Mountain Parkway in the Bluegrass region. Heavy rainfall will be the main threat with this system, but thunderstorms are also possible through Sunday, mainly in the afternoon/evening hours each day. Followed the lead of the CONSShort for PoPs today since it had a good handle on current trends. The CONSShort as well as the HRRR and RAP models show a relative lull in convection until this afternoon/evening. For Sunday, stuck with the Blend for the most part. Although, did increase PoPs during frontal passage Sunday. Followed close with guidance and CONSShort for temperatures. Today's highs will be in the mid to upper 70s in the north and mid 80s in southeastern Kentucky. Sunday's highs will be similar, with upper 70s in the north and low 80s in the south. Low temperatures will generally be in the mid to upper 60s. .LONG TERM...(Sunday night through Friday) Issued at 440 AM EDT SAT SEP 8 2018 The period is expected to begin with an upper level ridge over the Atlantic in the vicinity of Bermuda and another ridge over the Pacific extending into the southwestern US. A weak upper low is expected to be over the Great Lakes to begin the period with a trough to its south into the MS Valley and Lower OH Valley. At the surface, an area of low pressure is expected to be over OH to begin the period with a cold front trailing south into KY and the southeastern states. The surface low should track into the Great Lakes early next week although the trailing cold front should slow down and become stationary or nearly stationary across the Appalachians. However, as mid level heights increase across the southeast and the OH and TN Valley, the boundary should return west and northwest across the area at midweek before becoming ill defined by Thursday and Friday. At that point, attention will turn to what is expected to be Hurricane Florence near the Carolinas Thursday through the end of the period. Although the track of this system remains uncertain and it should not have any affect on the region prior to the end of the period, some guidance that has a more westerly track would bring some precipitation to the region associated with its remnants about a week from now. The approaching cold front and shortwave trough working into the region should lead to numerous to widespread showers Sunday night and into Monday with some thunderstorms possible. With the rather slow movement of the boundary some locally heavy rain cannot be ruled out early in the period or at least some locally heavy rain totals when combined with rain that falls during the short term period. This could lead to some rises on area creeks and localized high water or even flash flooding cannot be ruled out. Once, the upper level trough moves into the Great Lakes and St Lawrence Valley Monday night into Tuesday, coverage of convection should decrease. Generally diurnally driven isolated to scattered convection cannot be ruled out each day from Wed into Fri despite some increase in mid and upper level heights as a rather moist airmass for early September persists and daytime highs reach above normal levels. Temperatures will average below normal Monday into Tuesday with the boundary over the region or just to the east of the area. Temperatures should moderate by the second half of the week to above normal levels corresponding to the rising heights. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 130 PM EDT SAT SEP 8 2018 North of the front where the moisture is streaming northeastward is where the most consistent low level cloud cover and showery precip will continue. Thus will keep SYM in IFR and below conditions through the entire period. The southern TAF sites are a different story with scattered convection expected through this afternoon and into this evening. Will expect any location that received rainfall today to see some low cigs and even some fog tonight. As well, any breaks in cloud cover tonight will cause the sites to deteriorate in conditions. Most likely, SME and LOZ, being on the southern end of the boundary may see some breaks tonight allowing them to fall below field mins tonight. Winds will be light but mainly out of the south. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...CGAL LONG TERM...JP AVIATION...SHALLENBERGER
Hazardous weather outlook, Sep 8, 4:49 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 449 AM EDT Sat Sep 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 449 AM EDT Sat Sep 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible, mainly during the afternoon and evening hours. A couple of storms could produce locally heavy rain and strong wind gusts. Isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is possible Sunday through Monday, leading to isolated flash flooding. Thunderstorms on Sunday could also produce strong wind gusts. Thunderstorms are also possible at times Sunday evening through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. JP/CGAL
In the hours before
Local storm report, Sep 8, 2:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 3 NNW EWING 38.47N 83.88W
09/08/2018 FLEMING KY 911 CALL CENTER
JOHNSON CREEK ROAD WASHED OUT...THIS IS A GRAVEL ROAD.
TIME OF EVENT ESTIMATED.
&&
JCARICOSpecial weather statement, Sep 8, 2:53 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT SAT SEP 8 2018
KYZ050-051-058>060-081930-
Montgomery-Menifee-Estill-Bath-Powell-
253 PM EDT SAT SEP 8 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BATH...ESTILL AND MENIFEE COUNTIES...
At 252 PM EDT, a strong thunderstorm was located over Blackburn, or
near Irvine, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Irvine, Frenchburg, Jeffersonville, Clay City, Ravenna,
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Pilot, Clay Lick, Bowen, Cornwell, Kimbrell,
Rothwell, Rice Station, Olympia Springs, Kings Station, Fagan,
Calloway Crossing and Wiseman Crossing Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3793 8345 3789 8350 3786 8350 3782 8357
3783 8362 3776 8368 3756 8404 3757 8409
3764 8413 3767 8409 3774 8410 3775 8408
3778 8411 3784 8402 3783 8400 3785 8401
3811 8362
TIME...MOT...LOC 1852Z 232DEG 41KT 3768 8408
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:33 AM EDT | Areal Flood Advisory | JKL | Fleming | 4 hr |
| Sep 8, 2:31 PM EDT | Flash Flood Watch | JKL | Bath, Breathitt, Elliott, Estill, Fleming, Floyd and 11 more | 29 hr |
| Sep 8, 2:39 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Sep 8, 2:53 PM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell | 37 min |
| Sep 8, 3:59 PM EDT | Special Weather Statement | JKL | Morgan, Wolfe | 46 min |
| Sep 8, 4:37 PM EDT | Special Weather Statement | JKL | Morgan | 38 min |
| Sep 8, 5:10 PM EDT | Special Weather Statement | JKL | Martin | 50 min |
| Sep 8, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.